I know, I know. Oy with the poo already! But I swear, this is the last one (for now). Since I’ve talked about diarrhea due to gastrointestinal infections, I should probably explain why some people get diarrhea as a symptom to lactose intolerance.
Difference between diarrhea caused by GI infections and Lactose Intolerance
Last week, we learned that our bodies don’t absorb the water we ingest when there is a GI infection, which means we don’t gain any water in our systems. In contrast to diarrhea as a result of an infection, water is actually taken from the body and enters the intestinal tract; that means we actually lose water we already had. But why?
Diarrhea as a symptom of Lactose Intolerance
When you have lactose intolerance, you have a decreased efficiency in the digestion of lactose. While there are bacteria in your intestinal tract that are capable of digesting the lactose, they may not be able to digest all of the lactose you’ve consumed. This means that there is a concentration of lactose in your intestines that has not been taken up by your body. This is where the water loss comes in.
Remember that pesky biology lesson about Osmosis? Well, it’s actually applicable here (thank you, high school!). So, you have a high concentration of sugar (lactose) in your intestines and a lower concentration in the external environment of the intestine. Water likes to do this thing where it moves from areas of low concentrations of solutes, like sugars, to higher concentrations of solutes. Basically, water is a gold-digger and the more solutes an area has, the richer it is. So the water flows into your intestinal tract until the concentration of the sugars in your intestine is roughly the same as the concentration of the sugars outside of the intestine (this is called an equilibrium). This increased volume of water in your intestines causes a watery stool (aka diarrhea!).
Always remember that it’s important to stay hydrated anytime you have diarrhea.
Lesson here is: don’t ingest crazy amounts of lactose, especially if you’re lactose intolerant… unless you’re taking lactase pills. If you’re taking lactase pills, you can eat all the poutine that your heart allows! (That reminds me, happy belated Canada day!)